Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Mitro Insuf
Sep 6, 2001

Hello Dr. Feinberg,

I am a 37 yr. old female. HIV+ possibly since 1988. I suffer from periodic low (bottom number has been 56-65) blood pressure. But not orthostatic hypotension. I feel faint sometimes. My chest hurts, where the ribs meet. I feel like i have to lie down, or faint. Sometimes i get alot of saliva in my mouth during these episodes, light nausea. I am on Combivir. Had a Echo 2 yrs ago, the finding was mild-mitro valve insufficiency. Is, or can this become progressive? Chest x-rays have been normal. Are my symptoms suggestive of this? Could I be at risk for having a heart attack? I feel like i am having one sometimes with the pain in my sternum. I am going to get another echocardiogram performed this week. Any info will help. Thank you.

Response from Dr. Feinberg

Mitral valve insufficiency can progree and become more severe over time in some people. This is a problem with the heart valves not closing properly, so some blood leaks back into the heart chamber instead of being pumped out to the rest of the body. Sometimes, if a heart attack affects the muscle that opens and closes the valve, the mitral insufficiency can be caused by a heart attack, but most of the time mitral valve dysfunction and heart attacks are not connected. Some peole with a condition called "mitral valve prolapse" can have chest discomfort, and mitral insufficiency can cause feelings of weakness and dizziness.

Make sure you get the doctor to explain your echo results to you carefully in language that you understand, and make sure you tell the doctor all of your symptoms. Good luck!


Previous
Abnormalities on routine blood tests from HIV?
Next
What types of problems mean HIV is now AIDS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement